Idaho, 2011

Flooding in Idaho, June 15 to 30, 2011

June 15 to 30, 2011 · NWS OTX · 2 events in 2 counties and zones

Following a very wet April and May, warmer June temperatures began to melt an above normal mountain snowpack increasing flows into already swollen river basins. |This caused minor to locally moderate flooding along Lake Pend Oreille and Pend Oreille River along with several of its smaller tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Following a very wet April and May, warmer June temperatures began to melt an above normal mountain snowpack increasing flows into already swollen river basins. |This caused minor to locally moderate flooding along Lake Pend Oreille and Pend Oreille River along with several of its smaller tributaries. Agriculture fields, recreation sites, roadways, as well as homes were impacted by the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 14, 9:48 PM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 9:48 PM PST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 PM PDT TUE JUN 14 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE INTO THE INLAND NORTHWEST
OVERNIGHT...AND REMAIN OVER THE REGION THROUGH THE WEEKEND. BREEZY
AND OCCASIONALLY SHOWERY WEATHER IS EXPECTED WEDNESDAY THROUGH
THE WEEKEND...AND TEMPERATURES WILL BE COOLER THAN AVERAGE.

&&

.DISCUSSION...
UPDATE FOR THIS EVENING TO FINE TUNE CLOUD COVER AND ADJUST
OVERNIGHT LOW TEMPERATURES BASED ON A COMBINATION OF SATELLITE AND
00Z MODEL GUIDANCE.

A COLD CORE UPPER-LEVEL LOW CONTINUES TO SETTLE INTO THE PAC NW
THIS EVENING WITH THE LEADING COLD FRONT CURRENTLY EXTENDING FROM
PORTHILL TO SPOKANE TO WALLA WALLA. A COMBINATION OF DRY AIR BELOW
750MB AND ABOVE 700MB HAS RESULTED IN VERY LITTLE THEN PASSING
VIRGA FOR MOST LOCATIONS ALONG AND NORTH OF INTERSTATE 90 THIS
EVENING. HOWEVER...YOU DON'T HAVE TO CROSS TO FAR INTO CANADIAN TO
FIND STRONGER SHOWERS AND EMBEDDED THUNDERSTORMS THAT HAVE
DEVELOPED ALONG THE FRONT. THE MAIN PRECIPITATION THREAT FOR
MY CWA WILL BE WITHIN THE POST FRONTAL AIR MASS WHERE LAPSE RATES
WILL BE QUICKLY STEEPENING UNDER THE 500H COLD POOL AND MIDLEVEL
FORCING WILL BE ENHANCED BY A COMBINATION OF A 90 KT JET STREAK
POKING ACROSS THE CASCADES AND DIFFERENTIAL VORTICITY ADVECTION.
FOR THE MOST PART...THIS PRECIPITATION THREAT WILL FOCUS
IMMEDIATELY ALONG NEAR THE BRITISH COLUMBIA BORDER UNTIL 18Z
WEDNESDAY WHEN THE COLD POOL SAGS SOUTH...SURFACE HEATING
INCREASES LAPSE RATES...AND RICHER BOUNDARY LAYER MOISTURE SNEAKS
UP THE COLUMBIA GORGE INTO NE WASHINGTON. THIS WILL SET THE STAGE
FOR WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
MUCH OF N/NE WASHINGTON AND N IDAHO. /SB

&&

.AVIATION...
06Z TAFS...AN UPPER-LEVEL LOW WILL TAKE RESIDENCE OVER EASTERN WA
AND NORTHERN ID DURING THE NEXT 12 HRS.  STRONG COLD ADVECTION AND
TIGHTENING PRESSURE GRADIENTS WILL LEAD TO BREEZY WINDS AT MOST
TERMINALS AFT 15Z WITH THE STRONGEST WINDS EXPECTED THROUGH THE
CASCADE GAPS AND KEAT...ESPECIALLY AFT 18Z.  AFTER 18Z...EXPECT INCR
SHWRS OVER NE WA AND N ID WITH ISOLD -TSRA VCNTY KGEG...KSFF..KCOE.
KEAT AND KMWH WILL LIKELY BE SPARED OF THE PCPN COURTESY OF THE
CASCADE RAIN SHADOW BUT NUMEROUS SHWRS WILL REMAIN CONFINED TO THE
CASCADE CREST LEADING TO WIDESPREAD MTN OBSCURATIONS.  SHWRS WILL
WANE AND SKIES WILL BEGIN TO CLEAR SHORTLY AFT 02Z THUR.  /SB

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  64  44  64  47  71 /  10  50  30  20  20  10
COEUR D'ALENE  45  62  44  60  45  68 /  10  50  30  30  30  10
PULLMAN        43  63  41  63  44  68 /   0  30  30  20  20  10
LEWISTON       50  70  48  69  49  74 /   0  20  20  20  10  10
COLVILLE       45  69  45  67  47  73 /  10  50  50  30  30  20
SANDPOINT      45  61  43  60  45  66 /  10  50  50  50  50  30
KELLOGG        42  58  41  58  43  64 /  10  50  60  40  40  30
MOSES LAKE     47  74  46  74  48  77 /  10  10  10  10  10   0
WENATCHEE      50  71  49  72  52  77 /  10  10   0  10  10   0
OMAK           46  70  46  71  48  76 /  10  20  30  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 14, 5:53 AM PST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
653 AM PDT TUE JUN 14 2011

IDZ001-004-WAZ037-038-041>043-151400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
653 AM PDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH FLOWS WILL CONTINUE ON SEVERAL OF THE RIVERS IN EASTERN
WASHINGTON AND NORTH IDAHO AS THE SPRING MOUNTAIN SNOW MELT
CONTINUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL BE AT OR BELOW AVERAGE THROUGH THE WEEKEND. NO
BIG WARM UP IS ANTICIPATED IN THE NEAR TERM...BUT TEMPERATURES
WILL BE SUFFICIENT TO CAUSE MOUNTAIN SNOW MELT IN THE RIVER BASINS
OF EASTERN WASHINGTON...NORTHERN IDAHO...AND SOUTHERN BRITISH
COLUMBIA.

IDZ002-003-026-027-WAZ031>036-044-151400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
653 AM PDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kootenai

When
June 15, 12:00 AM PST to June 25, 11:00 AM PST
Where
Kootenai County, 0.52 mi NE of Bayview to 0.41 mi ENE of Bayview
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
47.985, -116.561

Lake Pend Oreille spilled out of its banks flooding portions of Lakeview Avenue in Bayview, ID. The lake enveloped recreational sites, docks, and ramps. There was also minor flooding of yards and the parking lot of the Scenic Bay Marina.

Flood, Bonner

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
Bonner County, 1.07 mi N of Factory to 1.61 mi SE of South Granite
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Newspaper
Coordinates
48.195, -117.032

Minor spring flooding occurred along the Pend Oreille River, Clark Fork River, and Lake Pend Oreille. Johnson Creek Road on the south side of the Clark Fork River had some sloughing. In central and western areas of the county, Priest River inundated portions of LeClerc Road just east of Oldtown as well as Dufort Road, just east of Priest Lake. Numerous docks and lakeside yards were flooded by high water levels along the shores of Lake Pend Oreille. In Sandpoint, ID the basement of the Old Power House was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317141, 317134.